Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An algorithm for winding numbers for closed polygonal paths

Author: Kenneth O. Leland
Journal: Math. Comp. 29 (1975), 554-558
MSC: Primary 65E05
MathSciNet review: 0373246
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A winding number algorithm for closed polygonal paths (not necessarily simple) based on the notion of counting the number of oriented "signed cuts" of the negative x axis by the path is given. The algorithm is justified by a theory of integer-valued analogues of the complex log function. The algorithm is much simpler than those of J. V. Petty [this journal, v. 27, 1973, pp. 333-337] and H. R. P. Ferguson [Notices Amer. Math. Soc., v. 20, 1973, p. A-211] and leads to faster computation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65E05

Retrieve articles in all journals with MSC: 65E05

Additional Information

Keywords: Computation of winding numbers, closed polygonal paths, turning point string, computer program, integer-valued log function analogues, topological analysis, signed cut
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society